“I had a friend who was prescribed clindamycin by her dentist for an infection in her gums. A few weeks later, she started having diarrhea and went to her doctor. She did not mention taking the clindamycin. He gave her a prescription which did not help. She called and was given a new prescription.
“After about two weeks, her husband took her to the emergency room. They life-flighted her to a larger hospital.
“Two months from the start of the diarrhea, she died.
“I feel the dentist should not have prescribed it because she had, in the past, had cancer and chemotherapy. I also feel the doctor should have asked if she had taken antibiotics or run tests. She was a wonderful person, very active in the community, and will be missed. This was an unnecessary death.”
PEOPLE’S PHARMACY RESPONSE:
What a tragic story. We are saddened to learn of your friend’s death.
The antibiotic clindamycin can sometimes lead to an overgrowth of Clostridium difficile (C. diff) bacteria within the digestive tract. When that happens the resulting diarrhea can be extremely debilitating or even lethal (as was the case with your friend).
She should have been warned ahead of time about this possibility and the symptoms to watch out for. That way she would have been aware of the risk and could have notified her doctor immediately.
The FDA requires a “black box” warning (its strictest caution) in the official prescribing information for clindamycin (Cleocin) and points out that “Because clindamycin hydrochloride therapy has been associated with severe colitis which may end fatally, it should be reserved for serious infections where less toxic antimicrobial agents are inappropriate…Appropriate fluid and electrolyte management, protein supplementation, antibiotic treatment of C. difficile, and surgical evaluation should be instituted as clinically indicated.”
Once your friend reported such severe diarrhea the correct diagnosis should have been made sooner and appropriate treatment instituted.
Nothing can bring your friend back, but we sincerely hope that others can learn from this tragedy and become better informed about drug dangers. At the first sign of symptoms, a physician must be informed and immediate treatment started to prevent the grave complications of this condition.
This is not an isolated case. We have heard from far too many people who have also experienced severe diarrhea as a result of antibiotics like clindamycin. Here are just a few other stories.
“I was prescribed clindamycin to tackle a penicillin-resistant strain of strep in early November of 2010. They also gave me a shot of what I assume was also Clindamycin. This was after giving me a shot of penicillin a few days earlier. I was in the worst pain I had ever felt, so I did not pay much attention to the drug side effects. I figured if there were such serious contraindications associated with this antibiotic, they would have warned me. I guess I was just young (22 years old) and naive.
“The antibiotics did a fantastic job at relieving the strep throat, and for that I was thankful. However, I did not know the horror that was to come. Slowly over the course of a month, I started getting diarrhea. Eventually, it got so bad that I became severely dehydrated. I felt embarrassed at work because I was in the bathroom every 30 minutes. It was the worst smelling stuff I’ve ever come across, not to mention tarry and black. I decided to go to the doctor, and after a culture was taken, I was diagnosed with C. diff. He said if I had waited any longer, they might have needed to pump IV fluids through me.
The doctor prescribed me Flagyl to treat the C diff. Over the course of another month, the diarrhea slowly subsided. However, my digestion was not back to normal. Most of my food was not digesting and was painful to push out. I tried taking probiotics and eating my mom’s homemade yogurt, but that did not help.
Feeling totally helpless, I decided to try a natural doctor. She said (and my R.N. mother corroborated) that I likely had a fungal infection as a result of all the antibiotics. I followed a special diet to treat Candida and took a daily regimen of clay, garlic capsules, and lactic acid yeast. Over the course of about 2 months, things started getting much better. However, things have never gone completely back to normal. I still find that my food is not digesting all of the way. Over the course of a year, however, it got back to a very manageable level.
“Over the course of 3 months, I probably lost 10 pounds or more. The take-home message here is to always ask your doctor about side effects because he or she may not be proactive about telling you.”
“I was prescribed clindamycin for an abscess in my gum. Neither my dentist nor my pharmacist warned me about the increased chance (nearly twicefold!) of acquiring C.diff when using clindomycin and Prilosec at the same time. I stopped taking the clindomycin after the fifth dose. By this time my dentist was already in Ireland for vacation.
“The next dentist I saw recommended the tooth be extracted, but that I stay on antibiotics, and he prescribed Augmentin. By that time the damage had been done. I have not had a solid bowel movement in 3 weeks. I went to my doctor and he ordered a stool sample which came back positive for C. diff. Now I’m on Vancomycin to treat that. I have hardly had anything to eat in 2 days and feel like hell.
“For those of you who might not have health insurance, Vancomycin costs $700 for a 10 day regimen. The next drug of choice if that doesn’t work is $2800 for a 10 day supply. You certainly don’t want to find yourself in that situation.
“I urge the readers out there to follow the advice of your doctor, but when you get home from the pharmacy before you pop any pills, do your own research. If you have questions or don’t like what you did uncover, follow up with your doctor or get a second opinion. It may save aggravation, pain and even your life.”
These are just two stories but there are so many more. Here are links to:
Drug Causes Diarrhea From Hell
Clindamycin Can Cause Disastrous Diarrhea
An Effective But Extreme Diarrhea Treatment
We hope you will heed the advice of Maranda and Alex to always do your homework. Find out about serious or life threatening adverse drug effects BEFORE you start taking any medicine. Finding out before you pick the prescription up could save you money as well as digestive distress. Always ask your prescriber and pharmacist what symptoms to be alert for. At the first sign of trouble, contact your physician and take appropriate action. We do not want you to end up a statistic.